Generally it's a start-up side effect, and it doesn't actually only affect the young, it just seems to affect them more often. The things to look out for when you take any medication that affects brain neurotransmitters are personality changes, new problems you didn't have before, violent or aggressive thoughts, obsessive behavior such as gambling or shopping -- anything that changes you didn't have before you started the med. I'm sure there are some who are affected later, though, as these meds are working on the brain, and the brain controls everything we do, so there will be changes and there will be side effects if the drug works. It's always a cost/benefit you have to do -- is your problem so disabling you need medication in the first place or are there other ways to try to fix it first, such as therapy or lifestyle changes, and does the drug if you do take it working so well it's worth the side effects. But if you do get suicidal ideation or violent urges, go directly to your psychiatrist and get off the drug safely -- it may require a taper off.
I've tried many different antidepressants in the past. None made me worse.
Depression causes suicide. Anyone starting an antidepressant is likely depressed and therefore at risk of suicide.
Finding the antidepressant that worked for me got me out of depression and out of suicide danger.